New Jersey, 2001

Damaging Wind in New Jersey, July 1, 2001

July 1, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down trees and power lines in Milltown Borough and East Brunswick Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down trees and power lines in Milltown Borough and East Brunswick Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 1:54 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 1:54 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 PM EDT SUN JUL 1 2001

ANOTHER SVR TSTM WATCH WILL BE ISSUED VERY SHORTLY...SO BRIEFLY
INSOFAR AS THERE IS A DIFFERENCE BETWEEN THE ETA AND AVN WE WILL GO
WITH THE AVN. IT IS A BIT QUICKER WITH THE FRONT AND SO FAR THAT HAS
BEEN VERIFYING. WE HAVE LKLY POPS S AND A CHC IN A BUFFER ZONE THRU
PHL FOR THIS EVENING...THEN CLEARING AND COOLER AND DRY THROUGH TUE.
TEMPS A BLEND OF CONTINUITY...GUIDANCE AND LOCAL SCHEMES. DID
RADIATE US OUT A BIT ON MON NIGHT.

SCA GOING UP THIS PACKAGE. HEAT ADVISORY WILL EXPIRE AT THE END OF
THE AFTN PD...AND CLEARLY WILL NOT REISSUE.

.PHI...SCA COAST AND DE BAY.

MPD

In the hours before

Special weather statement, Jul 1, 11:13 AM EST, 5 hours 15 minutes before
DEZ001-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1213 PM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT FOR THE
FOLLOWING LOCATIONS:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

MPD
Special weather statement, Jul 1, 2:25 PM EST, 2 hours 3 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN NEW JERSEY
MIDDLESEX AND MONMOUTH.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM
EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC
Special weather statement, Jul 1, 2:25 PM EST, 2 hours 3 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY...
NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY
INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS...
OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN.

IN DELAWARE
KENT...NEW CASTLE...SUSSEX.

IN MARYLAND
CAROLINE...KENT...QUEEN ANNE/S...TALBOT.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC/MPD
CORRECTED COUNTIES AND EXPIRATION TIME.
Local storm report, Jul 1, 2:40 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    HAMBURG                   PA   WIND DAMAGE
07/01/01   BERKS                          TREES AND WIRES DOWN.

0210 PM    NORTH WHITEHALL TWP       PA   WIND DAMAGE
07/01/01   LEHIGH                         TREES DOWN BLOCKING
                                          THE ROAD.

0300 PM    SOUTHERN PART OF COUNTY   NJ   WIND DAMAGE
07/01/01   WARREN                         TREES DOWN. HOUSE HIT BY
                                          LIGHTNING.

0315 PM    HOLLAND TWP               NJ   1.75 INCH HAIL
07/0101    HUNTERDON

AMC
Special weather statement, Jul 1, 3:50 PM EST, 38 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT SUN JUL 1 2001

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN PENNSYLVANIA
CARBON AND MONROE.

IN NEW JERSEY
SUSSEX.

A NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT
FOR THE FOLLOWING COUNTIES:

IN NEW JERSEY
OCEAN...ATLANTIC...CUMBERLAND...CAPE MAY.

IN DELAWARE
KENT AND SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNES...CAROLINE...TALBOT.

AND...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...
MIDDLESEX...MONMOUTH...MORRIS...SALEM...SOMERSET...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF THUNDERSTORMS
EXTENDING ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY.
THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY
PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 1, 4:28 PM EST
Where
Middlesex County, East Brunswick
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -74.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260194.